Story 52 – Desiccated thyroid

A reader from Greater Toronto area writes:
I had my thyroid removed due to cancer in 2014. Originally, half of the thyroid (where the growth was) was removed and sent in for biopsy. I felt fantastic after having this removed. I felt 15 years younger. Roughly a month or so afterward, I was informed that the results came back as cancerous. I was told that I should have the other half removed as well to prevent the possibility of the cancer returning.I was told this is a simple surgery and would have to take a synthetic hormone for the rest of my life. I was told millions of people have had this done and there were little to no side effects, and that I could live a normal life afterward. I was an avid hiker and hiked about 17 km 2 days before my second surgery (with about 30 lbs of photography gear in my backpack).
After the second surgery, I felt terrible. I felt worse as time went on. The endocrinologist was unconcerned. I could not work. I could barely get off the couch to get a glass of water without my heart beat going up to 160 to 200 bpm (one of a long list of effects I was experiencing). My family doctor offered to prescribe anti-depressants, I refused (although I am positive I was experiencing severe depression, again with a host of other issues). My pharmacist told me he thought the issue was the synthroid that I was prescribed for the thyroid hormone replacement.
After trying to go for a short walks (as told by my doctor) and having to call an ambulance as my heart was pounding out of my chest and was over 200 bps for the 4th time in 10 days, I asked to see another endocrinologist, and asked my family doctor for a referral to another doctor. I should add that I was told my blood work was fine and my complaints sounded like both hypothyroid and hyperthyroid issues, which was impossible. One of the major complaints was that I could not sleep. I could go 4 or 5 days with only a couple hours of sleep. In order to keep my sanity, I only took 1/2 of my prescribed dose, which sent my blood work out of whack, but I felt that was all that I could handle without going insane.
It took a year to see another Endocrinologist. My new family doctor said they could not change my prescription because I was under the care of a specialist. Finally, I was given an alternate prescription (I forget the name, but it was T3 as opposed to the T4 Synthroid). Most of the symptoms went away within a 10 day period, except now, my feet swelled up. It was extremely  painful to walk. I was told I could get a wheelchair…
Finally, I was reading about desiccated thyroid. I mentioned it to my endocrinologist. He said it was snake oil and does not do anything. I told him to try it on me. He said no. Eventually, I stopped taking my T3 and told him unless we tried the desiccated thyroid, I would not take the T3 (we tried 2 different types of T3 ) as I would rather go into a coma and die then to continue life as it was.
Desiccated thyroid was my magic pill. My endocrinologist could not believe it worked. After 2 1/2 years, I finally have a livable life again. I have a regular job again, and although I don’t feel as good as before they removed the second half of my thyroid, I can live a decent life once more. Too much and my feet swell and get numb. Too little and I feel drowsy, can’t concentrate etc. For some reason I am very sensitive to these hormones. My perfect dose (through trial and error) is around 110mg. Doses come in 60 or 125 mg’s so I cut the pills. My blood work has always been in range and I feel pretty good.
The down side to all of this, is the pharmacy having stock outs of desiccated thyroid. Since the fall of 2016, when we found a dosage that put my blood work and my life in a decent range, I remember once when they had a decent stock of this at the pharmacy. I am either taking their last stock, or they have to phone around to find another pharmacy that has stock for me. To me, this is my lifeline. I’ve tried all the alternatives (that I am aware of, or that any doctor has mentioned to me). Too much and my feet swell and get numb. Only one manufacturer in Canada, so I am always checking a month or so early with the pharmacy to make sure they will have some when I need more.
Sorry to write a book, but the thought of drug shortages does cause a little anxiety for me…
See also Story 55